Thyrotoxicosis and diabetic ketoacidosis (DKA) both may present as endocrine emergencies and may have devastating consequences if not diagnosed and managed promptly and effectively. The combination of diabetes mellitus (DM) with thyrotoxicosis is well known, and one condition usually precedes the other. Furthermore, thyrotoxicosis is complicated by some degree of cardiomyopathy in at least 5% de patients; but the coexistence of DKA, thyroxin (T₄) toxicosis, and acute cardiomyopathy is extremely rare. We describe a case of a man, previously diagnosed with DM but with no past history of thyroid disease, who presented with shock and severe DKA that did not improve despite optimal therapy. The patient evolved with acute pulmonary edema, elevated troponin levels, severe left ventricular systolic dysfunction, and clinical and laboratory evidence of thyroxin (T₄) toxicosis and thyrotoxic cardiomyopathy. Subsequently, the patient evolved favorably with general support and appropriate therapy for DKA and thyrotoxicosis (hydrocortisone, methimazole, Lugol's solution) and was discharged a few days later.
Keywords: cardiomyopathy; diabetic ketoacidosis; thyroid storm; thyrotoxicosis.